Uspekhi Matematicheskikh Nauk
RUS  ENG    JOURNALS   PEOPLE   ORGANISATIONS   CONFERENCES   SEMINARS   VIDEO LIBRARY   PACKAGE AMSBIB  
General information
Latest issue
Archive
Impact factor
Subscription
License agreement
Submit a manuscript

Search papers
Search references

RSS
Latest issue
Current issues
Archive issues
What is RSS



Uspekhi Mat. Nauk:
Year:
Volume:
Issue:
Page:
Find






Personal entry:
Login:
Password:
Save password
Enter
Forgotten password?
Register


Uspekhi Mat. Nauk, 2018, Volume 73, Issue 2(440), Pages 141–174 (Mi umn9774)  

This article is cited in 3 scientific papers (total in 3 papers)

A user's guide to the topological Tverberg conjecture

A. B. Skopenkovab

a Moscow Institute of Physics and Technology (State University)
b Independent University of Moscow

Abstract: The well-known topological Tverberg conjecture was considered a central unsolved problem of topological combinatorics. The conjecture asserts that for any integers $r$, $d$ and any continuous map $f\colon\Delta\to\mathbb{R}^d$ of the $(d+1)(r-1)$-dimensional simplex there are pairwise disjoint faces $\sigma_1,…,\sigma_r\subset\Delta$ such that $f(\sigma_1)\cap…\cap f(\sigma_r)\ne\varnothing$. The conjecture was proved for a prime power $r$, but recently counterexamples for other $r$ were found. Similarly, the $r$-fold van Kampen–Flores conjecture holds for a prime power $r$ but not for other $r$. The arguments form a beautiful and fruitful interplay among combinatorics, algebra, and topology. This survey presents a simplified exposition accessible to non-specialists in the area, along with some recent developments and open problems.
Bibliography: 80 titles.

Keywords: multiple intersections, Tverberg theorem, Radon theorem, van Kampen–Flores theorem, Borsuk–Ulam theorem, configuration space, cohomology, equivariant maps, Whitney trick.

Funding Agency Grant Number
Russian Foundation for Basic Research 15-01-06302
Dynasty Foundation
Simons Foundation
This research was supported by the Russian Foundation for Basic Research (grant no. 15-01-06302), the Simons-IUM Fellowship, and D. Zimin's Dynasty Foundation.
Subsection 3.2 was written jointly with R. Karasev. I am grateful to S. Avvakumov, P. Blagojević, V. Buchstaber, G. Kalai, R. Karasev, I. Mabillard, S. Melikhov, A. Ryabichev, M. Tancer, T. Tolozova and U. Wagner for useful remarks, and to I. Mabillard, and U. Wagner for allowing me to use some figures.


DOI: https://doi.org/10.4213/rm9774

Full text: PDF file (966 kB)
References: PDF file   HTML file

English version:
Russian Mathematical Surveys, 2018, 73:2, 323–353

Bibliographic databases:

UDC: 515.143+519.178+514.174.5
MSC: 52A35, 05B99, 55S15, 55S35, 57Q35
Received: 24.03.2017
Revised: 01.02.2018

Citation: A. B. Skopenkov, “A user's guide to the topological Tverberg conjecture”, Uspekhi Mat. Nauk, 73:2(440) (2018), 141–174; Russian Math. Surveys, 73:2 (2018), 323–353

Citation in format AMSBIB
\Bibitem{Sko18}
\by A.~B.~Skopenkov
\paper A user's guide to the topological Tverberg conjecture
\jour Uspekhi Mat. Nauk
\yr 2018
\vol 73
\issue 2(440)
\pages 141--174
\mathnet{http://mi.mathnet.ru/umn9774}
\crossref{https://doi.org/10.4213/rm9774}
\mathscinet{http://www.ams.org/mathscinet-getitem?mr=3780070}
\adsnasa{http://adsabs.harvard.edu/cgi-bin/bib_query?2018RuMaS..73..323S}
\elib{https://elibrary.ru/item.asp?id=32641383}
\transl
\jour Russian Math. Surveys
\yr 2018
\vol 73
\issue 2
\pages 323--353
\crossref{https://doi.org/10.1070/RM9774}
\isi{http://gateway.isiknowledge.com/gateway/Gateway.cgi?GWVersion=2&SrcApp=PARTNER_APP&SrcAuth=LinksAMR&DestLinkType=FullRecord&DestApp=ALL_WOS&KeyUT=000438940900003}
\scopus{https://www.scopus.com/record/display.url?origin=inward&eid=2-s2.0-85051261584}


Linking options:
  • http://mi.mathnet.ru/eng/umn9774
  • https://doi.org/10.4213/rm9774
  • http://mi.mathnet.ru/eng/umn/v73/i2/p141

    SHARE: VKontakte.ru FaceBook Twitter Mail.ru Livejournal Memori.ru


    Citing articles on Google Scholar: Russian citations, English citations
    Related articles on Google Scholar: Russian articles, English articles

    This publication is cited in the following articles:
    1. Jojic D., Panina G., Zivaljevic R., “A Tverberg Type Theorem For Collectively Unavoidable Complexes”, Isr. J. Math.  crossref  isi
    2. A. Skopenkov, M. Tancer, “Hardness of almost embedding simplicial complexes in $\mathbb R^d$”, Discret. Comput. Geom., 61:2 (2019), 452–463  crossref  mathscinet  zmath  isi  scopus
    3. S. Ya. Avvakumov, U. Wagner, I. Mabillard, A. B. Skopenkov, “Eliminating Higher-Multiplicity Intersections, III. Codimension 2”, Russian Math. Surveys, 75:6 (2020), 1156–1158  mathnet  crossref  crossref  mathscinet  isi  elib
  • Успехи математических наук Russian Mathematical Surveys
    Number of views:
    This page:493
    Full text:39
    References:41
    First page:57

     
    Contact us:
     Terms of Use  Registration to the website  Logotypes © Steklov Mathematical Institute RAS, 2021